Prednisone & Not losing weight :(

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

paintedsongs
Regular Member


Date Joined Jul 2005
Total Posts : 207
   Posted 1/28/2008 4:16 AM (GMT -7)   
Hi everyone.. I guess I am looking for any suggestions and some support. I have been on and off Prednisone, cuurently on. My weight has been a yo-yo partially due to this. The last 2 1/2 weeks, I have been doing everything I should do to try and loose some weight and doing it healthy. Eating well, exercising, actually going to the gym and doing the eliptical and sweeting my bum off. I have lost 1 1/2 lbs...I could scream.. Is it the prednisone that is making this so slow? Can you loose weight while on Pred? Help I am so discouraged right now...
28 Year old Female. Dx with Crohns 2005. Currently take Imuran 50 mg. had 3 remicade infusions which put me in remission.
Dx with Pyoderma Gangrenos (PG) Nov '07, currently on Prednisone 30mg for PG, slowly tapering from 60mg ...  most importantly the taper is in effect !


belleenstein
Veteran Member


Date Joined Feb 2007
Total Posts : 1010
   Posted 1/28/2008 6:33 AM (GMT -7)   
Hi Painted songs:

There are at least two reasons for the tendency to gain weight while on prednisone. The first is that the medication usually relieves symptoms and makes you feel better and that results in over-eating. The second is that there is a tendency to retain water while on the medication. You seem to have the first challenge under control, in that you are following a program of healthy eating and exercising. The second can be more difficult and I don't have an immediate solution (other than perhaps to watch the sodium content of the foods you are eating).

If you are eating fewer calories than you are burning each day you will lose weight. How fast depends on a lot of factors and everyone loses at a different rate.

Maybe your sense of frustration is rooted in your goals. Since you are on prednisone (temporarily) perhaps in the short term you could switch your attention from losing weight to something you can better control. How about thinking of the program on which you have embarked as a program to move you towards health and wellness? Everything you are doing is moving you closer to wellness and I think that is worth celebrating. As you move towards wellness -- building strength, stamina and flexibility and eating appropriately -- the weight will fall off. But that can be a side-benefit of the program, not necessarily the goal. At least until you are off medication.

Don't give up, but do stay rooted in your reality. Celebrate your determination, don't beat up on yourself for the pace of your progress.
Belleenstein:

30+ years living with Crohn's.


paintedsongs
Regular Member


Date Joined Jul 2005
Total Posts : 207
   Posted 1/29/2008 3:53 AM (GMT -7)   
That was such a heartfelt reply and your suggestiosn make sense. Thanks for your advice.

28 Year old Female. Dx with Crohns 2005. Currently take Imuran 50 mg. had 3 remicade infusions which put me in remission.
Dx with Pyoderma Gangrenos (PG) Nov '07, currently on Prednisone 30mg for PG, slowly tapering from 60mg ...  most importantly the taper is in effect !


Ides
Forum Moderator


Date Joined Nov 2003
Total Posts : 7077
   Posted 1/29/2008 5:41 PM (GMT -7)   
To answer your question - "Can you lose weight while on Pred?"
Yes, I lost 5 pounds in 6 weeks while tapering from 40 mg of Pred to 10 mg of Pred. I was also on Entocort at the time. I was very careful about what I ate and made sure that I kept my sodium intake as low as possible. As it was, I still had significant swelling in my legs and feet.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, diffuse connective tissue disease, Sjogren's Syndrome ?
 


Maverick747
New Member


Date Joined Jan 2008
Total Posts : 14
   Posted 2/3/2008 9:54 AM (GMT -7)   
Yeah dont try to hard to loose pounds while on prednisone. Anything you loose is actually well most likely just water.

While on prednisone it is wise to steer clear the best you can of sodium and or salty foods. This will cause you to balloon and make you feel you are gaining lots of weight. Try not to get discouraged if it is hard to drop this kind of "false" weight during your prednisone time.

Prednsone is nasty....and if you take it long enough you wont get the side effects anymore and it will loose ability to work. I was on it from the age of 13 off and on to...... well just got off it again....and I can be at 60 mg's with no side effects and no relief of symptoms.

All things shall pass! Keep up the healthy living and exercise though. These are things your body needs no matter.

Good luck
DX with CD 1996
Been on too much to list, Currently taking Remicade/6 weeks, Reglan, Prilosec, Pentasa, and a few other things.
2 surgeries
Age 24/ Male/weight sadly down to 100lbs


Christiny
Regular Member


Date Joined Jan 2008
Total Posts : 39
   Posted 2/4/2008 3:01 PM (GMT -7)   
my weight is up by 6 kg in 15 days but I think some of it is fluid cause I feel puffy but my tummy is so bloated still too but I do feel better
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 1:44 PM (GMT -7)
There are a total of 2,736,028 posts in 301,349 threads.
View Active Threads


Who's Online
This forum has 151444 registered members. Please welcome our newest member, Kilgore Trout.
296 Guest(s), 9 Registered Member(s) are currently online.  Details
tickcheckguy, ToddGR, OldSalty, Lynnwood, maria2016, GoBU, Traveler, Mokes, multifacetedme


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer